ZocdocAnswersI just started taking .25 Klonopin for my panic and anxiety disorder. I'm now having breathing problems. Is this bad?

Question

I just started taking .25 Klonopin for my panic and anxiety disorder. I'm now having breathing problems. Is this bad?

I just started taking .25 klonopin for my panic and anxiety disorder. I am taking them at night and the first night I took it around 7-8 hours after I took it I was having slight breathing problems where it felt like I wasn't breathing enough and there was something caught in my throat. Now tonight I took my dose and the same thing is happening only after 2 hours of taking it. Is this bad?

Answer

For this problem, I would suggest that you schedule an appointment with the psychiatrist. First, I don't think that these kinds of symptoms of shortness of breath and difficulty breathing are very typical of a side effect of Clonazepam. Clonazepam is an anti-anxiety medication that acts to calm down the nerves and if anything would prevent something like a panic attack. Therefore, I really can't say that the Clonazepam is responsible for these symptoms. When somebody with anxiety talks to me about difficulty breathing, the first thing I want to do is roll out organic medical causes of this problem. I would want to listen to your lungs to rule out conditions such as asthma that can cause wheezing, and I would want to listen to your heart to make sure that I don't hear any murmurs or any other abnormalities. If after a thorough medical examination I am convinced that the shortness of breath and difficulty breathing is not due to a lung or a heart problem, then I would be more inclined to blame to your known anxiety. If it is due to anxiety, it is more likely due to under-treatment of your anxiety rather than the Klonopin itself. The Klonopin dose you're on his very very small and therefore it would not be surprising if this dose did not do anything for you. Again, I would suggest that you schedule an appointment with the psychiatrist. This type of physician has the most experience with these kinds of medications and should be able to help you does them more effectively.

This answer is for general informational purposes only and is not a substitute for professional medical advice.

If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.